Hail, Middlesex
- When
- June 23, 1:45 PM EST
- Where
- Middlesex County, 0.69 mi N of Deltaville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.560, -76.330
Quarter size hail was reported near Deltaville.
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 1:20 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 220 PM EDT Sat Jun 23 2018 .SYNOPSIS... A warm front will lift north of the area this morning. A cold front will approach from the northwest late Sunday, then drop across the area Sunday evening into Monday morning. High pressure will build in from the north Monday afternoon into Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1020 AM EDT Saturday... A warm front is located from the central VA Piedmont to the MD Ern Shore as of 10 am. Some light showers are quickly tracking NE toward the MD Ern Shore, but otherwise most of the area is rain-free. Mostly cloudy to overcast conditions are occurring across the nrn half of the area, with mostly sunny conditions S. Temperatures range from the upper 60s/low 70s N of the front to the mid 80s S of the boundary. The warm front lifts north of the region and winds become SSW and increase a bit over the entire area by midday. A lee side trough developing, combined with the approach of shortwave energy and moderate instability, will then result in more showers and tstms forming this aftn into this evening. This activity will move ewrd and offshore late this evening into the overnight hrs. SPC has portions of cntrl and ern VA, and the Lower MD ern shore in a slight risk for severe tstms this aftn into this evening. The main threats will be damaging winds and large hail. The sky will become partly to mostly sunny today with highs ranging fm the mid 80s to lower 90s. Heat indices likely reach around 100F over far SE VA and NE NC. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... As of 430 AM EDT Saturday... Very warm and still rather humid on Sun, as winds will be more WSW in advance of an actual cold front approaching fm the NW. Partly to mostly sunny with highs in the upper 80s to lower 90s. Isolated to sctd showers and tstms (20-40% Pops) will be possible fm late Sun aftn into Mon morning, as the front pushes into and acrs the region. Lows Sun night will range fm the upper 60s to mid 70s. Mon will be dry and slightly less humid, as high pressure starts to build in fm the north. Highs will mainly be in the mid to upper 80s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 340 PM EDT Friday... A ridge of high pressure builds in from the north on Tuesday as a cold front and rain exit well to the south. This will provide drier and cooler weather with afternoon highs in the low to middle 80s. Dewpoints in the lower 60s will aid in making Tuesday even more pleasant...much different than the upper 70/near 80 degree dewpoints we have been experiencing. Mid-level troughing arrives as high pressure moves offshore Wednesday, and the GFS tries to spark showers and thunderstorms over the northwest corner of our CWA in the afternoon. The EURO keeps wet weather slightly further west. Like most rain events this time of year, these appear to be diurnally driven, dissipating by late evening. Highs Wednesday will return to the upper 80s. Models diverge in solutions regarding timing/placement of rain Thursday and Friday, but expect better chances mid-morning Thursday and again Friday afternoon. Temperatures by Thursday will warm into the lower 90s and push the mid 90s by Friday. With southerly winds in play, expect muggy conditions and nighttime temperatures in the lower 70s. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 220 PM EDT Saturday... Sct showers/tstms are developing as of 18z in vicinity of a trough over the Piedmont. Otherwise, sct-bkn cu with bases ~3-5kft and a SW wind of 8-12kt. Any showers/tstms will be capable of producing brief IFR conditions in heavy rain along with strong wind gusts. Showers/tstms should dissipate this evening, with a slight chc of showers lingering overnight. WSW flow prevails Sunday, with sct cu and a 20-30% chc of aftn/evening tstms. A cold front finally drops through the region Monday. Mainly dry with a northerly wind. However, there is a slight chc of aftn sea-breeze showers/tstms at ECG. High pressure and drier air prevail Monday night into Tuesday. High pressure moves offshore by Wednesday and Thursday with a chc of aftn/evening showers/tstms by Thursday. && .MARINE... As of 300 AM EDT Saturday... Marie fog developing along the eastern shore beaches as the flow remain onshore ahead of the warm frontal passage. Thus, went ahead and hoisted a marine dense fog advisory thru 12Z for now. Latest MSAS has a frontal boundary nearly stationary across the James River and southern Ches Bay. Winds have been just about every direction possible over the past several hours due to the numerous rounds of shwrs/tstms. The boundary is progged to lift north as a warm front today allowing winds to become SSE most areas as the day progresses. Speeds remain blo 20 kts, so no SCA for winds expected. However, seas across the northern coastal waters will avg 4 to 6 ft (highest out near 20 nm) through tonight so went ahead and extended the SCA there mainly for seas thru 10Z Sun. Despite the southerly wind direction, WNA has backed off a bit on seas so held off on any SCA's there due to the lower confidence. A cold front will move across the waters Sun night, shifting winds to the north by Mon, NE Mon nite then ESE Tue. No real big push of cold air seen attm so kept winds/seas blo SCA levels for now. && .HYDROLOGY... The river flood warning for the Rivanna at Palmyra has been cancelled as the water level has dropped below flood stage. A flood warning is also in effect for the North Anna and upper Pamunkey Rivers due to the combination of heavy rainfall and increased dam releases at Lake Anna. The increased dam releases have been terminated, but it will still take some time for the water to flow through the basin. Therefore, the warning has been extended at least through this evening. && .TIDES/COASTAL FLOODING... Bishops Head and Lewisetta peaked with levels just above minor flooding overnight with several other points reaching action stage. No issues expected with the early high tide cycle today as it will be the lower of the two, but Bishops Head may reach minor flooding once again with tonights high tide around 03Z with several other points reaching action stage. Levels are progged between 1 to 1.5 ft above normal. A moderate rip current risk today along the eastern shore beaches with low risk at VA Beach and the northern OB. && .CLIMATE... RIC ended up with 7.61 inches of rain Friday. See RERRIC for details. This is the second all time daily rainfall record at RIC. The all- time daily rainfall record at RIC is 8.79 inches set on August 12, 1955 associated with Hurricane Connie. In addition, ORF set a new daily rainfall record of 2.28 inches Friday. See RERORF for details. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ650-652. && SYNOPSIS...TMG NEAR TERM...AJZ/TMG SHORT TERM...TMG/JAO LONG TERM...BMS/ERI AVIATION...AJZ MARINE...MPR HYDROLOGY... TIDES/COASTAL FLOODING... CLIMATE...
Hazardous Weather Outlook National Weather Service Wakefield VA 206 PM EDT Sat Jun 23 2018 VAZ062-064-068-069-075-510>513-515-516-241815- Goochland-Caroline-Amelia-Powhatan-Westmoreland-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Western Henrico (Including the City of Richmond)-Eastern Henrico- 206 PM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for central Virginia, east central Virginia and north central Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight risk for severe thunderstorms this afternoon into this evening. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ076>078-080>086-088>090-092-093-514-517>525-241815- Richmond-Northumberland-Lancaster-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry- James City-Southampton-Isle of Wight- Eastern Chesterfield (Including Col. Heights)-Western King William- Eastern King William-Western King and Queen-Eastern King and Queen- Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson- 206 PM EDT Sat Jun 23 2018 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ095>098-241815- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach- 206 PM EDT Sat Jun 23 2018 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ099-100-241815- Accomack-Northampton- 206 PM EDT Sat Jun 23 2018 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>023-241815- Dorchester-Wicomico-Somerset- 206 PM EDT Sat Jun 23 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EDT SUNDAY... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. There is a slight risk for severe thunderstorms this afternoon into this evening. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ024-025-241815- Inland Worcester-Maryland Beaches- 206 PM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This Afternoon and Tonight. There is a slight risk for severe thunderstorms this afternoon into this evening. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060-061-065>067-509-241815- Fluvanna-Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway- Western Louisa- 206 PM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are expected this afternoon into this evening. The strongest storms will contain gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ079-087-241815- Brunswick-Greensville- 206 PM EDT Sat Jun 23 2018 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1123 AM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM MARINE TSTM WIND 6 NW CAPE HENRY 37.00N 76.10W
06/23/2018 M60 MPH ANZ634 VA BUOY
BUOY STATION 44064, 6 NW CAPE HENRY.
1212 AM MARINE TSTM WIND WILLOUGHBY DEGUASSING S 36.98N 76.32W
06/23/2018 M51 MPH ANZ638 VA MESONET
MESONET STATION WDSV2, WILLOUGHBY DEGUASSING
STATION.
1212 AM MARINE TSTM WIND MIDDLE GROUND LIGHTHOUS 36.95N 76.39W
06/23/2018 M48 MPH ANZ638 VA MESONET
MESONET STATION XMGL, MIDDLE GROUND
LIGHTHOUSE.
0106 AM MARINE TSTM WIND CHESAPEAKE LIGHT TOWER 36.90N 75.71W
06/23/2018 M47 MPH ANZ656 VA MESONET
MESONET STATION XCLT, CHESAPEAKE LIGHT
TOWER.
&&Special Weather Statement
National Weather Service Wakefield VA
151 PM EDT SAT JUN 23 2018
VAZ082>085-090-518-520-231830-
Charles City-New Kent-Middlesex-Eastern King William-Eastern King and
Queen-Gloucester-James City-
151 PM EDT SAT JUN 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...WEST CENTRAL MIDDLESEX...CENTRAL
CHARLES CITY...NEW KENT...SOUTHEASTERN KING WILLIAM AND NORTHWESTERN
JAMES CITY COUNTIES...
At 150 PM EDT, a strong thunderstorm was located near Providence
Forge, or near New Kent, moving northeast at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
Locations impacted include...
New Kent, West Point, Ruthville, Providence Forge, Glenns,
Barhamsville, Little Plymouth, Shacklefords, Church View, Eltham,
Chickahominy Shore, Mountcastle, Cohoke, Lanexa, Mattaponi, Colonial
Downs, Mascot, Cooke, Clancie and Holly Forks.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3747 7650 3743 7669 3744 7670 3743 7671
3742 7671 3735 7704 3749 7713 3770 7670
TIME...MOT...LOC 1750Z 242DEG 26KT 3744 7699
BMSSpecial Weather Statement
National Weather Service Wakefield VA
205 PM EDT SAT JUN 23 2018
VAZ079>081-088-231845-
Prince George-Dinwiddie-Sussex-Brunswick-
205 PM EDT SAT JUN 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRINCE GEORGE...
CENTRAL SUSSEX...SOUTHEASTERN DINWIDDIE AND NORTHEASTERN BRUNSWICK
COUNTIES...
At 204 PM EDT, a strong thunderstorm was located near McKenney,
moving east at 35 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Locations impacted include...
McKenney, Sussex, Stony Creek, Homeville, Dewitt, Carson, Rawlings,
Booker, Reams, Warfield, Wharfs Store, Huske, Littleton, Templeton
and Cherry Hill.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3719 7730 3689 7714 3685 7758 3687 7760
3688 7760 3688 7761 3689 7764 3688 7763
3687 7764 3690 7765 3689 7766 3685 7766
3684 7776 3696 7782
TIME...MOT...LOC 1804Z 251DEG 34KT 3692 7768
BMSSpecial Weather Statement
National Weather Service Wakefield VA
207 PM EDT SAT JUN 23 2018
NCZ012-VAZ087-092-231845-
Northampton-Southampton-Greensville-
207 PM EDT SAT JUN 23 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHAMPTON...
SOUTHEASTERN GREENSVILLE AND SOUTHWESTERN SOUTHAMPTON COUNTIES...
At 205 PM EDT, strong thunderstorms were clustered near Halifax,
moving northeast at 30 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Locations impacted include...
Garysburg, Boykins, Conway, Woodland, Seaboard, Jackson, Severn,
Lasker, Branchville, Mud Castle, Milwaukee, Pendleton, Potecasi,
Bryants Corner, Bryantown, Boones Crossroads, Pleasant Grove,
Pleasant Hill, Margarettsville and Creeksville.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning will occur with these storms.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3626 7739 3632 7744 3630 7755 3634 7758
3638 7755 3641 7755 3645 7763 3648 7764
3667 7737 3657 7719 3652 7715 3652 7712
3648 7707 3647 7708 3648 7711 3646 7713
3644 7713 3636 7716
TIME...MOT...LOC 1805Z 239DEG 70KT 3636 7750
jfosterSpecial Weather Statement National Weather Service Wakefield VA 228 PM EDT SAT JUN 23 2018 VAZ081>083-090-231915- Charles City-New Kent-Prince George-James City- 228 PM EDT SAT JUN 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PRINCE GEORGE... CHARLES CITY...CENTRAL NEW KENT AND NORTHWESTERN JAMES CITY COUNTIES... At 228 PM EDT, a strong thunderstorm was located over Garysville, or near Hopewell, moving northeast at 30 mph. Wind gusts in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... New Kent, Charles City, Talleysville, Roxbury, Adkins Store, Ruthville, Burrowsville, Garysville, Providence Forge, Holdcroft, Barhamsville, Jordans Point, Taylors Corner, Chickahominy Shore, Wayside, Mountcastle, Lanexa, Colonial Downs, Barnetts and New Hope. If you see lightning or hear thunder...you are at risk. Take shelter indoors immediately. If you cannot find shelter in a building a vehicle provides safety from lightning. LAT...LON 3715 7712 3722 7728 3759 7708 3744 7676 TIME...MOT...LOC 1828Z 207DEG 27KT 3727 7718 BMS
Special Weather Statement
National Weather Service Wakefield VA
245 PM EDT SAT JUN 23 2018
VAZ077-078-231930-
Northumberland-Lancaster-
245 PM EDT SAT JUN 23 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
NORTHUMBERLAND AND CENTRAL LANCASTER COUNTIES...
At 243 PM EDT, strong thunderstorms were clustered over Kilmarnock,
moving northeast at 20 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with these storms.
Locations impacted include...
Kilmarnock, Urbanna, Fair Port, Lancaster, Tangier, White Stone,
Wicomico Church, Byrdton, Browns Store, Weems, Regina, Senora,
Slabtown, Brook Vale, Bertrand, Reedville, Lilian, Millenbeck,
Edwardsville and Foxwells.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened
trees...and blowing around trash cans...potted plants...lawn
furniture and other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3780 7604 3784 7605 3787 7620 3780 7623
3777 7623 3775 7627 3769 7626 3766 7627
3765 7626 3758 7637 3760 7643 3761 7643
3761 7646 3764 7657 3795 7635 3789 7624
3789 7619 3788 7619 3787 7605 3783 7599
TIME...MOT...LOC 1843Z 224DEG 19KT 3769 7641
jfosterThe Norfolk radar (KAKQ), 88 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near Deltaville.
Wind gust of 52 knots (60 mph) was measured at Mesonet Station E9295 (1 WSW Chincoteague).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769398, 769399.